Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 16, 2017, 6:15 PM EDT for Marshall County, West Virginia; Greene County, Washington County, Pennsylvania; Belmont County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 6:15 PM EDT (22:15 UTC)
- Expired
- Apr 16, 2017, 7:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Belmont County, OH, Greene County, PA, Washington County, PA, Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 72 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171
WUUS51 KPBZ 162215
SVRPBZ
OHC013-PAC059-125-WVC051-162300-
/O.NEW.KPBZ.SV.W.0019.170416T2215Z-170416T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
615 PM EDT SUN APR 16 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
East central Belmont County in east central Ohio...
Southwestern Washington County in southwestern Pennsylvania...
Western Greene County in southwestern Pennsylvania...
Northeastern Marshall County in northern West Virginia...
* Until 700 PM EDT.
* At 615 PM EDT, a severe thunderstorm was located near St.
Clairsville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Moundsville... Bellaire...
Shadyside... McMechen...
Glen Dale... Cameron...
Benwood... West Finley...
Neffs... Aleppo...
Nineveh... Glendale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3998 8094 4007 8088 4005 8073 4003 8073
4002 8058 3997 8025 3976 8037
TIME...MOT...LOC 2215Z 289DEG 28KT 4002 8096
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Fries2 follow-up statements
303
WWUS51 KPBZ 162227
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
627 PM EDT SUN APR 16 2017
OHC013-162236-
/O.CAN.KPBZ.SV.W.0019.000000T0000Z-170416T2300Z/
Belmont OH-
627 PM EDT SUN APR 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BELMONT COUNTY IS
CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3991 8076 3995 8076 3997 8074 4002 8074
4003 8073 4002 8058 3997 8025 3976 8037
TIME...MOT...LOC 2226Z 285DEG 34KT 3996 8067
$$
PAC059-125-WVC051-162300-
/O.CON.KPBZ.SV.W.0019.000000T0000Z-170416T2300Z/
Washington PA-Greene PA-Marshall WV-
627 PM EDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN WASHINGTON...WESTERN GREENE AND NORTHEASTERN
MARSHALL COUNTIES...
At 626 PM EDT, a severe thunderstorm was located near McMechen, or
near Moundsville, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Moundsville... Bellaire...
McMechen... Glen Dale...
Cameron... Benwood...
West Finley... Aleppo...
Nineveh... Glendale...
Rocklick... Lone Oak...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3991 8076 3995 8076 3997 8074 4002 8074
4003 8073 4002 8058 3997 8025 3976 8037
TIME...MOT...LOC 2226Z 285DEG 34KT 3996 8067
HAIL...<.75IN
WIND...60MPH
$$
Fries819
WWUS51 KPBZ 162250
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
650 PM EDT SUN APR 16 2017
PAC059-125-WVC051-162300-
/O.EXP.KPBZ.SV.W.0019.000000T0000Z-170416T2300Z/
Washington PA-Greene PA-Marshall WV-
650 PM EDT SUN APR 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
WESTERN GREENE AND NORTHEASTERN MARSHALL COUNTIES WILL EXPIRE AT 700
PM EDT...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3991 8076 3995 8076 3997 8074 4002 8074
4003 8073 4002 8058 3997 8025 3976 8037
TIME...MOT...LOC 2250Z 289DEG 28KT 3990 8046
$$
FriesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:14 PM EDT, 1 minute earlier.
Area forecast discussion, Apr 16, 6:14 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Pittsburgh PA 614 PM EDT Sun Apr 16 2017 .SYNOPSIS... Showers and thunderstorms can be expected this evening with a crossing cold front. High pressure will then allow for dry weather Monday and Tuesday before an unsettled pattern develops for the rest of the week. && .NEAR TERM /THROUGH MONDAY/... With 6:15pm update, line of showers and thunderstorms continues to move east-southeast across the forecast area. Multiple reports of wind damage and hail have been reported, and made minor tweaks to the forecast for timing of the line of showers/storms. Cloud cover and wind speeds have come down substantially behind the line, and may not have cleared out skies enough in the forecast. Previous discussion follows. A line of showers and scattered thunderstorms developed across the Lake Erie shoreline and is moving east across eastern Ohio and northwestern Pennsylvania. While not a solid line of showers, most locations should receive rain as this line moves slowly to the east-southeast. Nearly the entire forecast area remains under a marginal risk from the Storm Prediction Center for severe weather. Although the primary threat will be from gusty winds, nickel size hail has already been observed in Ohio, so hail remains a threat as well. The bulk of rainfall will have shifted south and east of Pittsburgh by midnight, but showers will last until sunrise in some locations. Heaviest rainfall totals are expected to be south of Interstate 70, where models suggest that a reinforcing wave could develop another round of showers after dark. Some partial clearing will occur overnight south of Pittsburgh, while clouds will hang around longer near the Mason Dixon line. The front behind the line of showers and thunderstorms will bring cooler air into the region, with temps tonight and Monday 5-10 degrees cooler than the previous 24 hours. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... Broad high pressure across the Great Lakes and Northeast will allow for tranquil weather during this portion of the forecast. Mostly clear skies will allow for a large diurnal swing, with temperatures ranging from the 40s to the 70s. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... An unsettled pattern develops by Wednesday with several quick- moving systems moving across the region. Although Friday night is the only 12 hour period with no precipitation in the forecast, widespread continuous precipitation is not expected either. Models currently point to Thursday and Thursday night as the most likely period for rain. The end of the work week should have slightly above normal temperatures, with more seasonable values by the weekend. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... Recent satellite imagery and surface observations finally show the location of a previously ill-defined cold front, now stretching from just off Lake Erie back into central OH and IN. This boundary will be the focus for increasing showers and thunderstorms through the afternoon and early evening, and confidence has allowed for the refinement of timing in the 18Z TAFs. Gusty southwest winds, at times peaking 25 to locally 30 knots, will persist ahead of the front this afternoon. Isolated stronger gusts from the west or northwest are possible in thunderstorms. Behind the convective line, winds will diminish early evening and become west to WNW. Otherwise, expect predominantly VFR conditions through the period except perhaps briefly MVFR in heavier thunderstorms. .Outlook... The next chance for widespread restrictions comes with a Wednesday cold front. Bookbinder && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 16, 2:13 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 213 PM EDT Sun Apr 16 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-171200- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 213 PM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for damaging wind gusts and hail this afternoon and evening as a cold front spawns showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 16, 4:57 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG VOLANT 41.11N 80.26W
04/16/2017 LAWRENCE PA 911 CALL CENTER
TREE DONW.
&&
EVENT NUMBER PBZ1701310
XXSpecial weather statement, Apr 16, 5:03 PM EDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 503 PM EDT SUN APR 16 2017 OHZ050-PAZ021-029-WVZ002-162145- Jefferson-Washington-Allegheny-Brooke- 503 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHWESTERN WASHINGTON...WEST CENTRAL ALLEGHENY AND BROOKE COUNTIES... At 502 PM EDT, a strong thunderstorm was located near Mingo Junction, or near Wellsburg, moving east at 40 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... Weirton... Steubenville... Washington... Canonsburg... Wellsburg... Avella... Cecil-Bishop... Wintersville... Mingo Junction... Follansbee... Wolfdale... McGovern... This includes Interstate 70 in Pennsylvania between mile markers 17 and 19. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4024 8078 4037 8076 4038 8014 4017 8016 TIME...MOT...LOC 2102Z 274DEG 37KT 4030 8067 Fries
Special weather statement, Apr 16, 5:08 PM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 508 PM EDT SUN APR 16 2017 PAZ015-016-022-023-162200- Armstrong-Jefferson-Clarion-Indiana- 508 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHEASTERN INDIANA...SOUTHERN JEFFERSON...CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES... At 508 PM EDT, a strong thunderstorm was located near New Bethlehem, or 9 miles southeast of Rimersburg, moving east at 40 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Punxsutawney... New Bethlehem... Big Run... Dayton... Rossiter... Hawthorn... Marion Center... Plumville... Timblin... Commodore... Worthville... Smicksburg... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4090 7960 4104 7940 4102 7881 4071 7891 TIME...MOT...LOC 2108Z 286DEG 35KT 4092 7940 Fries
Special weather statement, Apr 16, 5:24 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 524 PM EDT SUN APR 16 2017 PAZ021-073-162200- Westmoreland-Allegheny- 524 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES... At 524 PM EDT, a strong thunderstorm was located over Pittsburgh, moving east at 35 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Pittsburgh... Penn Hills... Mount Lebanon... Bethel Park... Ross Township... Monroeville... McKeesport... Jeannette... Shaler Township... Plum... West Mifflin... North Side Pittsburgh... This includes the following highways... Pennsylvania Turnpike between mile markers 54 and 73. Interstate 79 in Pennsylvania between mile markers 27 and 31. Parkway North between mile markers 1 and 4. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4040 8019 4051 7999 4043 7951 4024 7963 TIME...MOT...LOC 2124Z 289DEG 27KT 4045 7997 Fries
Special weather statement, Apr 16, 5:31 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
531 PM EDT SUN APR 16 2017
OHZ058-059-162200-
Guernsey-Belmont-
531 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL GUERNSEY AND NORTHWESTERN BELMONT
COUNTIES...
At 531 PM EDT, a strong thunderstorm was located 7 miles north of
Barnesville, moving east at 30 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
St. Clairsville... Bethesda...
Flushing... Belmont...
Holloway... Morristown...
Fairview... Barkcamp State Park...
Piedmont Lake...
This includes Interstate 70 in Ohio between mile markers 195 and
219.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4016 8131 4016 8084 4015 8084 3999 8085
4006 8132
TIME...MOT...LOC 2131Z 275DEG 27KT 4010 8120
FriesLocal storm report, Apr 16, 6:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG MONROEVILLE 40.42N 79.79W
04/16/2017 ALLEGHENY PA 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER PBZ1701311
XXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 5:03 PM EDT | Special Weather Statement | PBZ | Brooke | 42 min |
| Apr 16, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 42 min |
| Apr 16, 5:47 PM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 43 min |
| Apr 16, 3:06 PM EDT | Special Weather Statement | PBZ | Mercer | 39 min |
| Apr 16, 3:39 PM EDT | Special Weather Statement | PBZ | Lawrence | 51 min |
| Apr 16, 3:49 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 41 min |
| Apr 16, 4:34 PM EDT | Special Weather Statement | PBZ | Armstrong | 41 min |
| Apr 16, 5:08 PM EDT | Special Weather Statement | PBZ | Armstrong | 52 min |
| Apr 16, 5:24 PM EDT | Special Weather Statement | PBZ | Allegheny | 36 min |
| Apr 16, 5:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Indiana, Westmoreland | 35 min |
| Apr 16, 6:49 PM EDT | Special Weather Statement | PBZ | Fayette | 41 min |
| Apr 16, 6:53 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 52 min |
| Apr 16, 4:31 PM EDT | Special Weather Statement | PBZ | Harrison | 29 min |
| Apr 16, 5:31 PM EDT | Special Weather Statement | PBZ | Belmont | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.